Iowa, 2024

Hail and Damaging Winds in Iowa, September 19, 2024

September 19, 2024 · NWS DMX · 9 events in 6 counties and zones

Storms developed along a boundary draped across northern Iowa on the afternoon of September 19th with additional storms through the evening on a cold front that moved across the area later in the evening. With over 2000 J/kg of available MLCAPE, steep lapse rates, and modestly curved hodographs that supported rotating updrafts, hail was reported in several of the storms that developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Storms developed along a boundary draped across northern Iowa on the afternoon of September 19th with additional storms through the evening on a cold front that moved across the area later in the evening. With over 2000 J/kg of available MLCAPE, steep lapse rates, and modestly curved hodographs that supported rotating updrafts, hail was reported in several of the storms that developed. Storms later into the evening produced wind damage in parts of southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 11:57 AM CST, 1 hour 18 minutes earlier. Its key messages:

  • Severe storms possible late this afternoon into early this evening with large hail and damaging wind gusts the main hazards. The coverage of severe storms remains uncertain and could be rather isolated.
  • Warm, ample sunshine, and mainly dry during the day and evening Friday.
  • Rain and storm chances return later Friday night into Saturday. Maximum coverage Saturday night into Sunday with chances highest over central and southern Iowa at 60 to 90%.
  • Somewhere in Iowa, there will be rainfall totals of 1 to 2 inches by Monday morning. Any severe weather is uncertain.
Area forecast discussion, Sep 19, 11:57 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1257 PM CDT Thu Sep 19 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Severe storms possible late this afternoon into early this
  evening with large hail and damaging wind gusts the main
  hazards. The coverage of severe storms remains uncertain and
  could be rather isolated.

- Warm, ample sunshine, and mainly dry during the day and evening
  Friday.

- Rain and storm chances return later Friday night into
  Saturday. Maximum coverage Saturday night into Sunday with
  chances highest over central and southern Iowa at 60 to 90%.

- Somewhere in Iowa, there will be rainfall totals of 1 to 2
  inches by Monday morning. Any severe weather is uncertain.

&&

.DISCUSSION...
Issued at 320 AM CDT Thu Sep 19 2024

Our weather pattern will become increasingly influenced by the
western US longwave trough and associated shortwave troughs as the
upper level low over the Middle Atlantic Coast departs allowing for
a more progressive pattern. The first shortwave trough that has a
closed low is spinning over the Montana/North Dakota/Saskatchewan
area per upper level GOES water vapor imagery. We're just beginning
to get in on some of its forcing in the way of low level QG
convergence, which along with low level warm air advection and a low
level jet has been able to generate a few storms across western Iowa
this morning. The first storms trekked across northwest Iowa,
including Palo Alto, Emmet, and Kossuth Counties shortly after
midnight. Additional convection is now developing over west
central Iowa with more scattered coverage expected in the coming
hours as the QG convergence and warm air advection shift
eastward. So, will see these scattered showers and storms
through the morning and early afternoon hours, but expecting all
of this activity to be non-severe.

A chance for severe storms remains possible late this afternoon into
early this evening as a weak surface cold front, associated with the
aforementioned shortwave trough, swings into the state. While SPC
has expanded the slight risk across much of the forecast area, the
overall coverage of severe weather remains uncertain. This
uncertainty in coverage is driven in part by the lack of strong
surface convergence as the warm sector wind vectors will be more
parallel to the front while the cold sector vectors will be more
orthogonal to the front. Still, storms should form within the
favorable warm sector environment with limited inhibition around.
Thee storms should be isolated to perhaps a well spaced, broken
line of storms as mid-level cross boundary flow would limit
storm mergers in their early life cycle and allow for supercells
given shear values. Entrainment CAPE values are lower than this
time yesterday, but around 1500 J/kg with surface based CAPE
near 2000 J/kg per recent HRRR and RAP soundings over northern
Iowa. The lesser ECAPE values is due to the dry mid-level. This
dry air is aiding in favorable downdraft CAPE values anywhere
from 900 J/kg (RAP) to 1200 J/kg (HRRR), though it is
interesting to note that the convective allowing models (CAMs)
such as the 0z runs of the HRRR, NAMNest, RRFS, and WRF-ARW
hardly generate any wind gusts over 30 knots. Large hail will
remain a concern as well given the steep lapse rates and
effective deep layer shear over 40 knots and a linear hodograph
in this effective layer. The tornado risk seems rather limited
in our forecast area with a lack of backed surface and low level
flow to increase the low level curvature of the hodograph. In
addition, outside of perhaps northern Iowa, LCLs over 2000m will
not be favorable for tornadoes. The storms will push eastward
through the evening hours and largely out of our forecast area
by midnight.

Behind this front, which will drop into Missouri, large scale
subsidence will arrive and yield a dry and what looks to be like a
fair amount of sunshine on Friday. Another shortwave trough within
the base of the western US trough will begin to lift towards Iowa
Friday into this weekend. Deterministic models have a fairly similar
timing compared to one another, though the location varies a bit
still. With increasing southwesterly flow and warm air advection
ahead of this wave, will see rain and storm chances increase later
Friday night into the day Saturday. A lull in the rainfall is
possible during or around the afternoon, but more widespread rain
and storm chances return by Saturday night into Sunday as the
shortwave and associated forcing arrive. While the Colorado State
University's machine learning random forest outlook shows low
severe probabilities over Iowa, severe weather chances remain
quite uncertain and agree with SPC's day 3 discussion. Locally
heavy rainfall remains in play with ensemble mean probability of
an inch of rainfall having increased from this time yesterday
up to around 50%. 48 hour rainfall totals from a variety of
deterministic models (GFS, ECMWF/IFS, CMC, UKMET, ICON) and
experimental AI (Graphcast, AIFS) show 1 to 2 inch totals
possible somewhere in the state with a majority of these showing
central to southern Iowa as the favored location, though this
is not calling the shot given the spread that remains. Thinking
has not changed from last night that much of this rainfall will
infiltrate into the dry soil with any rises on streams staying
within bank.

This shortwave trough will exit early next week with rain and storm
chances diminishing Sunday night into Monday. However, another wave
will follow closely behind, which could bring passing rain or storm
chances through midweek. High temperatures Sunday into late next
week will be seasonally cool in the upper 60s or low 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1257 PM CDT Thu Sep 19 2024

Scattered showers and thunderstorms persist across central to
eastern Iowa early this afternoon and are expected to diminish
over the next few hours. Meanwhile, storms will develop across
northwest Iowa on a frontal boundary later this afternoon. This
will swing across the state through the evening and east of the
area after 06z. Behind this patchy fog is possible in northeast
iowa for a few hours with MVFR impacts possible at
KFOD/KMCW/KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Ansorge
AVIATION...Hagenhoff
Hazardous weather outlook, Sep 19, 2:49 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 AM CDT Thu Sep 19 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
349 AM CDT Thu Sep 19 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms are expected to continue through this
morning. Severe weather is possible late this afternoon to evening
across central Iowa, though the highest chances of severe storms
remain over northern Iowa. Large hail and damaging winds are the
primary threats, along with the low potential for a tornado or
two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for showers and thunderstorms are possible
through much of the weekend. Any severe weather potential will
continue to be evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today.

In the hours before

Special weather statement, Sep 19, 12:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
144 PM CDT Thu Sep 19 2024

IAZ006-016-191915-
Winnebago IA-Hancock IA-
144 PM CDT Thu Sep 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HANCOCK AND
WINNEBAGO COUNTIES THROUGH 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Forest City, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Forest City, Thompson, Leland, Crystal Lake, Woden, and Scarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4337 9350 4331 9350 4315 9383 4327 9397
      4330 9397 4350 9371 4350 9365
TIME...MOT...LOC 1843Z 230DEG 30KT 4327 9384

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Dodson

The radar

The Minneapolis radar (KMPX), 169 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winnebago

When
September 19, 1:15 PM CST
Where
Winnebago County, 0.5 mi W of Leland
Reported by
Broadcast Media
Coordinates
43.330, -93.640

Delayed report. Video of a brief funnel cloud near Leland.

Hail, Winnebago

When
September 19, 1:23 PM CST
Where
Winnebago County, Lake Mills
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.420, -93.530

Hail, Winnebago

When
September 19, 1:35 PM CST
Where
Winnebago County, Lake Mills
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.420, -93.530

Hail, Winnebago

When
September 19, 1:50 PM CST
Where
Winnebago County, Lake Mills
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.420, -93.530

Thunderstorm Wind, Worth

When
September 19, 2:02 PM CST
Where
Worth County, Northwood
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.450, -93.220

Several trees down. Time estimate by radar.

Hail, Wright

When
September 19, 4:47 PM CST
Where
Wright County, 0.51 mi W of Belmond
Measured
1 in hail
Reported by
Public
Coordinates
42.850, -93.610

Delayed report. Photos of hail in Belmond. Size estimate based on photos from social media.

Hail, Hancock

When
September 19, 4:58 PM CST
Where
Hancock County, 6.07 mi E of Goodell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.920, -93.500

Spotter reported moderate winds with hail up to quarter sized.

Thunderstorm Wind, Union

When
September 19, 9:41 PM CST
Where
Union County, 7.67 mi S of Thayer
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.920, -94.070

Delayed report. Two maple trees blown down. Damage to the top of an oak tree. Power lines damaged due to fallen trees.

Thunderstorm Wind, Jasper

When
September 19, 9:46 PM CST
Where
Jasper County, 2.14 mi NNW of Reasnor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.610, -93.030

Delayed report of a tree down north of Reasnor. Report via social media and time estimated by radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211580, 1211581, 1211582, 1211583, 1211584, 1211585, 1211586, 1210865, 1211587.